Arrow-right Camera

Health

Meat allergy may cause trouble with medications

Mon., June 5, 2017, 11:01 a.m.

Q. Twenty years ago, I learned that I was allergic to beef. I found out a week ago it’s not just beef; I have alpha-gal allergy.

I’m on a mission to find out where mammalian products are hidden. Example: the stearate part of magnesium stearate. Do you happen to know of a list of medications or supplements that contain mammalian products?

A. Alpha-gal allergy is a delayed allergic response to a complex sugar found in mammals but not in humans. The allergic reaction may not start for several hours after eating meat. Symptoms can range from hives or runny nose to stomach cramps, diarrhea, asthma or anaphylaxis. Though it may seem as though this allergy appears out of nowhere, it’s actually induced by the bite of a Lone Star tick (Amblyomma americanum).

People like you, with alpha-gal allergy, must avoid any mammalian meat, including beef, pork, lamb, venison, rabbit, bison, goat, etc. Some people also must avoid milk and dairy products.

Since you have this condition, you’ll need to avoid gelatin capsules, protein powders that contain whey, magnesium stearate derived from animals, the cancer drug cetuximab and Creon pancreatic enzymes (Pharmacy Times, May 27, 2015). Desiccated thyroid (Armour, Naturethroid, Westhroid) also is derived from animals and could cause a reaction.

Q. My 93-year-old mother is still on a statin. Her doctor won’t take her off this medication because her cholesterol is considered “too high.”

She has experienced side effects, starting with debilitating muscle pain. Then she had balance problems, severe muscle weakness and dementia. Now she has developed diabetes. Does the statin really make sense at her age?

A. The American Heart Association recommends that virtually all men over 64 and women over 70 should be on statins, even if their blood pressure, cholesterol and blood sugar are normal. However, a study in JAMA Internal Medicine (online May 22, 2017) showed no benefit in giving a statin to older people without heart disease.

There might be a justification for a 93-year-old person taking a statin if she had heart disease. Ask your mother’s doctor if her life expectancy justifies this preventive medication, especially given the side effects you describe.

To prepare you for the conversation, we are sending you our Guide to Cholesterol Control and Heart Health. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. C-8, P.O. Box 52027, Durham, NC 27717-2027. It can be downloaded for $2 from our website: www.peoplespharmacy.com.

Q. I have been taking Pepcid Complete for a year, and it has cleared up my acid-reflux problems. I’ve just read about a study that concluded that famotidine (Pepcid) is one of the drugs that can cause C. diff infections.

I am not clear on whether Pepcid Complete is different from plain Pepcid. Am I asking for trouble by taking Pepcid Complete?

A. Pepcid contains only famotidine. Pepcid Complete contains famotidine plus the antacids calcium carbonate and magnesium hydroxide.

The study you describe concluded that weaker acid-suppressing drugs like cimetidine (Tagamet) and famotidine are not linked to severe diarrheal infections caused by Clostridium difficile, although stronger drugs like lansoprazole or omeprazole are (JAMA Internal Medicine, online, March 27, 2017).

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”


 

Click here to comment on this story »